Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Using Arava while HIV-positive, low CD4 count
Jul 19, 2013

I am exploring a change to the treatment of my psoriatic arthritis and my rheumatologist suggested exploring Arava (I am currently taking Naproxen and Plaquenil). I am a little worried about suppressing my immune system, as my last CD4% was 19 (highest since my diagnosis) and my last CD4 count was 275 (I have not been significantly higher than 300 since diagnosis in 1997 with CD4 count of 4). Is Arava something I can even consider?

Response from Dr. Henry

Immunomodulating drugs like leflonamide can be used with caution in HIV + patients if deemed warranted. The CD4 count may well decrease as you note-often prophylaxis with sulfa/trimethoprim would be started to provide protection against PCP and other conditions seen in the setting of low CD4 count. Many HIV+ patients do OK in this situation while maintaining good HIV suppression on their HIV regimen but each case is indifferent and overall assessment of health priorities needs to be individualized (ie for some patients the arthrititis is top problem for them so treatment for that needs to be optimized if possible). KH



Previous
Side effects of Lopinavir/Ritonavir
Next
Side Affects of Stribild

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement